Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 42, NWS La Crosse, WI

July 19, 2017Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jul 19, 2017, 8:18 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Jul 20, 2017, 7:24 PM CDT
In force
23 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

894 
WGUS43 KARX 200118
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
818 PM CDT Wed Jul 19 2017

.Heavy rain has produced flooding along portions of the Whitewater
River.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-201318-
/O.NEW.KARX.FL.W.0042.170720T0118Z-170721T0024Z/
/WSPM5.2.ER.170719T2330Z.170720T0200Z.170720T0624Z.NO/
818 PM CDT Wed Jul 19 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until Thursday evening.
* At  7:30 PM Wednesday the stage was 15.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 15.9 feet this
  evening. The river will fall below flood stage Thursday morning.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
2 follow-up statements
279 
WGUS83 KARX 200632
FLSARX


Flood Statement
National Weather Service La Crosse WI
132 AM CDT Thu Jul 20 2017

.A Flood Warning remains in effect for the Middle Fork Whitewater River 
near Whitewater Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-202132-
/O.EXT.KARX.FL.W.0042.000000T0000Z-170721T0300Z/
/WSPM5.2.ER.170719T2330Z.170720T0100Z.170720T0900Z.NO/
132 AM CDT Thu Jul 20 2017

The Flood Warning continues for
  The Middle Fork Whitewater River Near Whitewater Park.
* until this evening...Or until the warning is cancelled.
* At 12:30 AM Thursday the stage was 13.9 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall...Dropping below flood 
  stage this morning.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

Hollan
485 
WGUS83 KARX 201552
FLSARX


Flood Statement
National Weather Service La Crosse WI
1052 AM CDT Thu Jul 20 2017

.The Flood Warning is cancelled for the Middle Fork Whitewater River
near Whitewater Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-201622-
/O.CAN.KARX.FL.W.0042.000000T0000Z-170721T0300Z/
/WSPM5.2.ER.170719T2330Z.170720T0100Z.000000T0000Z.NO/
1052 AM CDT Thu Jul 20 2017

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At 10:30 AM Thursday the stage was 12.2 feet.
* Flood stage is 13.5 feet.
* Forecast...The river will crest below flood stage with a value of 
  13.0 feet this morning.

$$

Aegerter

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 19, 6:49 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 6:49 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 648 PM CDT Wed Jul 19 2017

Bulk of the first cluster of storms now along and east of the
Mississippi River and will be exiting the KLSE TAF site within the
next hour. KRST is free and clear of storms now. Watching for
another round of storms to move southeast through the area after
04z and then exit by 11z. Bulk of these storms looks to avoid the
TAF sites staying mainly north of I-90 in WI...but close enough to
include VCTS for a few hours. Otherwise, looks like mainly VFR
conditions through the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jul 19, 7:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 ESE DECORAH           43.27N 91.68W
07/19/2017  E0 MPH           WINNESHIEK         IA   PUBLIC

            TREES SNAPPED OR UPROOTED

&&

SHEA
Local storm report, Jul 19, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     6 ESE DECORAH           43.27N 91.68W
07/19/2017                   WINNESHIEK         IA   PUBLIC

            TREES SNAPPED OR UPROOTED

&&

SHEA
Local storm report, Jul 19, 7:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     OSAGE                   43.28N 92.81W
07/19/2017  E70 MPH          MITCHELL           IA   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 19, 8:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     RICHLAND CENTER         43.34N 90.38W
07/19/2017                   RICHLAND           WI   TRAINED SPOTTER

            LARGE BRANCHES FALLING IN TOWN

&&

SHEA
Local storm report, Jul 19, 8:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HEAVY RAIN       CATARACT                44.09N 90.83W
07/19/2017  M1.56 INCH       MONROE             WI   TRAINED SPOTTER

0806 PM     HEAVY RAIN       1 NW TOMAH              44.00N 90.52W
07/19/2017  M2.57 INCH       MONROE             WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 19, 8:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
07/19/2017                   CLAYTON            IA   LAW ENFORCEMENT

            LOTS OF TREES AND POWER LINES DOWN. CORN ALSO IMPACTED.
            DAMAGE CONTINUED TOWARD MCGREGOR.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM CDTFlash Flood WatchARXWabasha9 hr
Jul 20, 12:09 AM CDTSevere Thunderstorm WarningARXWinona51 min
Jul 20, 12:39 AM CDTSevere Thunderstorm WarningARXHouston34 min
Jul 20, 1:29 AM CDTFlash Flood WarningARXWabasha, Winona4 hr
Jul 20, 2:13 AM CDTSevere Thunderstorm WarningARXHouston, Winona47 min
Jul 20, 2:20 AM CDTFlash Flood WarningARXHouston, Winona6 hr
Jul 20, 5:24 AM CDTAreal Flood WarningARXWinona3 hr
Jul 20, 11:31 AM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more40 hr

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.